Mississippi, 2022

Hail and Damaging Wind in Mississippi, May 16, 2022

May 16, 2022 · NWS JAN · 2 events in 1 county or zone

An isolated severe thunderstorm produced quarter size hail and downed several trees in Adams County on the afternoon of May 16th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

An isolated severe thunderstorm produced quarter size hail and downed several trees in Adams County on the afternoon of May 16th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at May 16, 2:08 PM CST, 59 minutes earlier.

Area forecast discussion, May 16, 2:08 PM CST, 59 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
308 PM CDT Mon May 16 2022

.DISCUSSION...
Tonight and Tuesday: Local radars and regional radars were still
quiet at mid afternoon. Satellite imagery was just starting to show
a rather suppressed cu field. Mid afternoon surface analysis had a
weak cold front between Interstate 20 and Highway 84. There is the
low chance that the cold front may set off a storm or two across our
southern most zones late this afternoon into early evening but the
potential for severe storm development is thought to be too low to
mention in our HWO and has been removed. A weak 1015mb surface high
to our northwest will be dropping over the Tennessee valley this
evening and help push the cold front south of our CWA. This will end
the chance for rain well before midnight. Tuesday the surface high
will continue shifting east while mid level ridging strengthens over
our region from the southwest. This will lead to the start of a
warming trend from the southwest and temperatures will top out above
normal from the upper 80s northeast to the lower 90s central and
south. /22/

Tuesday night through Sunday night: Warmer than normal temperatures
are expected through Saturday followed by cooler than normal
temperatures Sunday and Sunday night. The mid level ridge will
strengthen from the southwest into Wednesday morning before
weakening into Thursday. This will lead to anomalously warm 850mb
and 700mb temperatures. The surface ridge will become oriented along
the Gulf coast by Wednesday morning. Together these features will
lead to a warming trend over our region along with a moisture return
through Friday. A few record highs may be tied or broken each day as
most sites wl top out in the low to mid 90s. By Saturday a few more
clouds wl be around including rain chances as a cold front
approaches our CWA. Models appear to be in better agreement on how
far south the cold front wl get before stalling. The latest model
consensus is that the cold front will move into our northwest zones
Saturday evening and push south of our CWA by noon Sunday. The GFS
appears to be an outlier with post frontal precipitation so have
gone with a drier forecast Sunday night. In the wake of the front
Sunday temperatures will top out below normal and continue cooler
than normal Sunday night. /22/

&&

.AVIATION...
18Z TAF discussion:
TSRA may come in vcty of PIB and HBG 23Z-01Z and reduce flying
conditions but otherwise, VFR conditions and a light wind will
prevail through Tuesday afternoon. /22/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       65  89  68  92 /   7   3   0   0
Meridian      64  89  65  94 /   9   2   0   1
Vicksburg     67  91  70  93 /   7   2   0   0
Hattiesburg   67  92  68  94 /  24   6   0   1
Natchez       69  92  69  92 /  12   4   0   0
Greenville    64  87  71  92 /   5   2   0   1
Greenwood     63  87  69  91 /   5   1   0   1

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

22
Hazardous weather outlook, May 16, 1:44 PM CST, 1 hour 23 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
244 PM CDT Mon May 16 2022

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
171945-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
244 PM CDT Mon May 16 2022

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.

.DAY ONE...Tonight and Tuesday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday night through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Sunday.

20

&&

...HAZARD LEGEND...

No short term hazards expected.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

In the hours before

Local storm report, May 16, 2:38 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE JACKSON MS
338 PM CDT MON MAY 16 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0737 PM     TSTM WND DMG     12 SW VALLEY PARK       32.53N 91.03W
05/15/2022                   WARREN             MS   EMERGENCY MNGR

            *** 1 INJ ***
            CORRECTS PREVIOUS TSTM WND DMG REPORT FROM
            12 SW VALLEY PARK. A TREE FELL ONTO A HOUSE
            ALONG ROAD RUNNER LANE IN THE EAGLE LAKE
            AREA AND TRAPPED A RESIDENT INSIDE, CAUSING
            ONE INJURY. POWER LINES AND TRANSFORMERS
            WERE ALSO BLOWN DOWN IN THE AREA. A TOTAL OF
            15 HOMES HAD ROOF DAMAGE. EARLIER REPORT
            RELAYED VIA FACEBOOK, WITH UPDATES VIA LOCAL
            EMA.

&&

DC
Special weather statement, May 16, 2:46 PM CST, 21 minutes before
Special Weather Statement
National Weather Service Jackson MS
346 PM CDT Mon May 16 2022

MSZ060-162115-
Adams MS-
346 PM CDT Mon May 16 2022

...A strong thunderstorm will impact portions of northeastern Adams
County through 415 PM CDT...

At 346 PM CDT, Doppler radar was tracking a strong thunderstorm over
Stanton, or 8 miles northeast of Natchez, moving southeast at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Cranfield around 405 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3146 9136 3166 9138 3171 9130 3169 9129
      3167 9130 3166 9127 3165 9127 3163 9123
      3163 9115 3140 9116
TIME...MOT...LOC 2046Z 318DEG 19KT 3161 9127

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

DC
Special weather statement, May 16, 2:57 PM CST, 10 minutes before
Special Weather Statement
National Weather Service Jackson MS
357 PM CDT Mon May 16 2022

MSZ054-062-162130-
Copiah MS-Lincoln MS-
357 PM CDT Mon May 16 2022

...A strong thunderstorm will impact portions of northeastern Lincoln
and south central Copiah Counties through 430 PM CDT...

At 357 PM CDT, Doppler radar was tracking a strong thunderstorm over
Wesson, or 7 miles north of Brookhaven, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern
Lincoln and south central Copiah Counties, including the following
locations... Beauregard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3162 9048 3177 9044 3176 9025 3165 9024
      3160 9025
TIME...MOT...LOC 2057Z 280DEG 13KT 3169 9041

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

CME

The radar

The Jackson/Brandon,MS radar (KDGX), 140 km away, was scanning. The volume nearest the first event began at 21:07 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Adams

When
May 16, 3:07 PM CST
Where
Adams County, Stanton
Measured
1 in hail
Reported by
Public
Coordinates
31.600, -91.230

Quarter size hail fell in the Stanton area.

Thunderstorm Wind, Adams

When
May 16, 3:07 PM CST
Where
Adams County, 0.67 mi ESE of Shannon
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Public
Coordinates
31.616, -91.239

Several trees were blown down in the Stanton area.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2022Every state in 2022This day in weather historyWarnings in Mississippi, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1029048, 1029052.